Side effects of radiotherapy

Radiotherapy for primary bone cancer has side effects, but knowing what to expect can help you to cope with them.

Some side effects depend on which part of your body is being treated.

Side effects tend to start a week after the radiotherapy begins. They gradually get worse during the treatment and for a couple of weeks after the treatment ends. But they usually begin to improve after around 2 weeks or so.

These side effects vary from person to person. You may not have all of the effects mentioned.

Side effects can include:

You might feel tired during your treatment. It tends to get worse as the treatment goes on. You might also feel weak and lack energy. Rest when you need to.

Tiredness can carry on for some weeks after the treatment has ended but it usually improves gradually.

Various things can help you to reduce tiredness and cope with it, such as exercise. Some research has shown that taking gentle exercise can give you more energy. It's important to balance exercise with resting.

You might feel sick at times, depending on which part of the body you are having radiotherapy to. You can have anti sickness medicines. Let your treatment team know if you still feel sick as they can try other medicines.

Your skin might go red or darker in the treatment area. You might also get slight redness or darkening on the other side of your body. This is where the radiotherapy beams leave the body. 

The red or darker areas can feel sore. Your radiographers will give you creams to soothe your skin. The soreness usually goes away within 2 to 4 weeks of ending the treatment. But your skin might always be slightly darker in that area.

Tell the radiotherapy staff if you notice any skin changes.

You might lose any body hair that is in the treatment area. This will grow back after your treatment has finished. 

You may have a temporary flare up or increase in pain in the area where the cancer is. This is caused by swelling around the treatment area. 

Most people find that this starts a little while into their treatment and may also carry on afterwards. This is normal. You may need to take painkillers or increase your dose of painkillers for a short time. Your doctor or radiographer can advise you about this.

Related links